How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16316
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

Thanks. Our dog has some brown/liver spots on her ski. She

Customer Question

Thanks. Our dog has some brown/liver spots on her ski. She has been itching . I am not sure that it cause a bit bleeding that stain her hair.
JA: I'm sorry to hear that. Using the wrong medication for fleas can be dangerous. You should definitely talk to the Veterinarian. What is the dog's name and age?
Customer: I used Advantage flea treatment lately. in the past, I use Frontline and it never caused any problems. I think I should stop giving her the treatment. Her name is ***** ***** she became nine years old last month.
JA: Is there anything else the Veterinarian should be aware of about Toffee?
Customer: Our vet is not aware of that. Our dog started itching lately. Should I get special mediation for the spots.
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 2 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you today.

Now when we see patchy darker discoloration on the skin if itchy dogs, these aren't liver spots nor caused by bleeding. Instead, they are hyperpigmentation and are a side effect of the skin being irritated. And it is unlikely that this is due to the flea medication unless we have treatment failure and she has fleas causing her skin irritation.

With this all in mind, if she has fleas despite the Advantage and it has been 2 weeks since you used it, then we may need to re-treat her for fleas. Otherwise, you will want to address the allergy/itchy itself. To do so, we can try her with an OTC antihistamine. Most commonly we use Benadryl/Diphenhydramine (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/diphenhydramine-benadryl). A low dose (ie. 0.5-2 mg per pound of their body weight twice daily) can just be enough to reduce that allergic irritation. We like to keep the dose low, as it can cause drowsiness (just like people). Of course, this medication shouldn't be used if your wee one has any pre-existing conditions or is on any other medication without speaking to your vet first. And if Toffee's signs are too severe for antihistamines, then we'd want her vet involved so that long acting injectable steroids or an immune modulating medication (ie Atopica, Apoquel) can be used to nip this in the bud for her and settle her skin.

Kind regards,

Dr. B.

----------------------------------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. **Please rate me afterwards by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )